Texas, 2013Hail in Texas, May 23, 2013
May 23, 2013 · NWS AMA · 1 event in 1 county or zone
Isolated thunderstorms developed over the south central Texas Panhandle during the late afternoon hours of the 23rd. Multiple surface boundaries, moderate elevated instability, and a weak midlevel shortwave proved insufficient to allow for thunderstorm initiation over the Texas Panhandle.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed over the south central Texas Panhandle during the late afternoon hours of the 23rd. Multiple surface boundaries, moderate elevated instability, and a weak midlevel shortwave proved insufficient to allow for thunderstorm initiation over the Texas Panhandle. Thunderstorm initiation occurred over Floyd County and the outflow from this thunderstorm gave the final bit of forcing needed to initiate two discrete thunderstorms, one over northern Potter and the other over southern Moore Counties. The thunderstorm over southern Moore County took a southeastern track which brought it to the northern city limits of Amarillo (Potter County). At the same time the northern Potter County thunderstorm took a northerly track, taking it into Moore County. The northerly track thunderstorm crossed behind the other thunderstorm and cut off the inflow to that thunderstorm. By this point the southeastern track storm had entered the northern city limits of Amarillo (Potter County). The Amarillo (Potter County) thunderstorm produced 1 inch hail on highway 287 before decaying due to its inflow being cut off by the other storm. The northern track thunderstorm moved into northern Moore County before decaying as well. No other thunderstorms developed due to the capping inversion strengthening after sunset.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 23, 2:17 PM CST, 2 hours 19 minutes earlier.
Area forecast discussion, May 23, 2:17 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
317 PM CDT THU MAY 23 2013
.SHORT TERM...TONIGHT THROUGH SUNDAY.
TONIGHT...
SEVERE THUNDERSTORMS COULD BE ONGOING ACROSS THE PANHANDLES AS WE
HEAD INTO THE TONIGHT PERIOD. THE STALLED FRONT DRAPED ACROSS THE
AREA ...AND A DRY LINE INTERSECTING THIS FRONT FROM THE SOUTH...WILL
CONTINUE TO SERVE AS THE MAIN FOCUSES FOR CONVECTION. THEREFORE THE
SOUTHEASTERN TEXAS PANHANDLE WILL HAVE THE GREATEST CHANCES FOR
SEVERE WEATHER. ELSEWHERE ACROSS THE PANHANDLES...ISOLATED SHOWERS
AND THUNDERSTORMS WILL STILL BE POSSIBLE. WITH SLOW STORM MOTIONS
AND PWAT VALUES AT LEAST IN THE 75TH PERCENTILE RANGE MOVING INTO
THE AREA...LOCALIZED FLASH FLOODING CAN BE EXPECTED.
FRIDAY AND SATURDAY...
THE OVERALL THREAT FOR ORGANIZED SEVERE WEATHER WILL BE DECREASING
OVER THE WEEKEND. AT THIS TIME...CONFIDENCE REMAINS LOW AS TO THE
EXACT PLACEMENT FOR PRECIPITATION...AS OUTFLOW BOUNDARIES FROM
TODAY/S CONVECTION WILL ALMOST CERTAINLY PLAY A ROLE IN THE COMING
DAYS. IN GENERAL...THE WESTERN PANHANDLES WILL BE FAVORED...WITH
1500-2500 J/KG OF MLCAPE MAINLY IN THE WEST. A TALL AND SKINNY CAPE
PROFILE AND SLOW STORM MOTIONS WILL FAVOR MORE OF A HEAVY RAIN
THREAT THAN LARGE HAIL OR TORNADO THREAT.
SUNDAY...
THE DRYLINE ON SUNDAY SHOULD PUSH A LITTLE FURTHER EAST...SETTING UP
MORE LIKELY NEAR OR EAST OF AMARILLO. AGAIN...1500-2500 J/KG OF
MLCAPE AND A TALLER SKINNY CAPE PROFILE SUGGEST A HIGH RISK FOR
HEAVY RAIN.
NF
.LONG TERM...SUNDAY EVENING THROUGH NEXT THURSDAY.
A FAIRLY ACTIVE PATTERN IS EXPECTED TO PERSIST THROUGH MID TO LATE
NEXT WEEK...WITH AT LEAST SOME CHANCE FOR A FEW THUNDERSTORMS
ASSOCIATED WITH THE DRYLINE EVERY AFTERNOON AND EVENING.
A SOUTHWEST FLOW ALOFT WILL PERSIST ACROSS THE HIGH PLAINS THROUGH
MUCH OF NEXT WEEK...AS THE REGION REMAINS STATIONED BETWEEN AN UPPER
TROUGH ACROSS THE WESTERN CONUS AND AN UPPER RIDGE AXIS OVER THE
EASTERN PLAINS STATES/MS VALLEY. THIS UPPER FLOW PATTERN WILL
MAINTAIN PERSISTENT LEE SURFACE TROUGHING...AND ALSO KEEP THE
DRYLINE FROM MIXING TOO FAR EAST. THE DRYLINE WILL LIKELY MIX FROM
EASTERN NM INTO THE WESTERN PANHANDLES EACH DAY...POSSIBLY HANGING
UP IN EASTERN NM ON A COUPLE DAYS...PROVIDING A DAILY FOCUS FOR AT
LEAST A FEW STORMS TO DEVELOP. ANY WEAK SHORTWAVES EJECTING IN THE
SOUTHWEST FLOW ALOFT WILL ENHANCE STORM CHANCES ON A GIVEN DAY.
MODELS CONTINUE TO DIFFER WITH THE EVENTUAL EJECTION OF THE MAIN
WESTERN TROUGH...WITH THE GFS MORE PROGRESSIVE THAN THE ECMWF. HAVE
TRENDED MORE CLOSELY TO THE LESS PROGRESSIVE ECMWF FOR NOW. DEEP
LAYER SHEAR LOOKS TO BE MODEST ON MOST DAYS...LIKELY INCREASING
LATER IN THE WEEK WHEN THE TROUGH DOES EVENTUALLY EJECT.
HOWEVER...LOW-LEVEL MOISTURE HANGING IN EAST OF THE DRYLINE WILL
MAINTAIN SUFFICIENT INSTABILITY TO SUPPORT SOME THREAT OF A FEW
SEVERE STORMS EACH AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING
WINDS WILL BE THE PRIMARY THREATS WITH THESE STORMS.
TEMPERATURES WILL GENERALLY REMAIN ABOVE AVERAGE THROUGH THE PERIOD
WITH HIGHS REACHING THE MID 80S TO LOWER 90S AND LOWS IN THE MID 50S
TO UPPER 60S.
KB
&&
.FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
THE NEXT WEEK AS RAIN CHANCES REMAIN IN THE FORECAST.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 61 82 63 86 62 / 50 30 20 20 20
BEAVER OK 62 84 67 91 68 / 50 30 20 20 20
BOISE CITY OK 59 83 61 91 60 / 20 30 30 20 20
BORGER TX 64 85 65 88 65 / 50 30 20 20 20
BOYS RANCH TX 62 89 65 90 64 / 40 30 30 20 20
CANYON TX 60 85 64 85 62 / 50 30 20 20 20
CLARENDON TX 64 80 64 83 63 / 50 30 20 20 20
DALHART TX 60 85 61 90 59 / 20 30 30 20 20
GUYMON OK 62 83 65 91 66 / 30 30 30 20 20
HEREFORD TX 60 86 62 85 62 / 40 30 20 20 20
LIPSCOMB TX 64 81 67 86 65 / 50 30 20 20 20
PAMPA TX 61 81 65 85 63 / 50 30 20 20 20
SHAMROCK TX 65 82 66 84 63 / 50 30 20 20 20
WELLINGTON TX 67 83 66 85 63 / 50 30 20 20 20
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
Hazardous weather outlook, May 23, 2:34 PM CST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
334 PM CDT THU MAY 23 2013
OKZ001>003-TXZ001>020-241100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
334 PM CDT THU MAY 23 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT
ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. SOME STORMS COULD BE
SEVERE THROUGH THIS EVENING...MAINLY IN THE SOUTHERN TWO THIRDS OF
THE TEXAS PANHANDLE...WHERE A TORNADO WATCH IS IN EFFECT THROUGH 10
PM CDT. THE PRIMARY HAZARDS WILL BE VERY LARGE HAIL TO THE SIZE OF
SOFTBALLS...STRONG WINDS TO 80 MPH...AND HEAVY RAIN LEADING TO
LOCALIZED FLASH FLOODING. THERE IS ALSO A THREAT OF A FEW TORNADOES
MAINLY IN THE SOUTHEAST AND SOUTH CENTRAL TEXAS PANHANDLE THROUGH
EARLY THIS EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORM CHANCES REMAIN IN THE FORECAST FOR MUCH OF THE TEXAS AND
OKLAHOMA PANHANDLES FRIDAY THROUGH WEDNESDAY...PRIMARILY DURING THE
AFTERNOON AND EVENING HOURS. POTENTIAL WILL EXIST FOR A FEW STRONG TO
SEVERE STORMS EACH AFTERNOON AND EVENING...WITH LARGE
HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN BEING THE PRIMARY
HAZARDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED THROUGH THIS EVENING ESPECIALLY
ACROSS THE SOUTHERN TWO THIRDS OF THE TEXAS PANHANDLE.
KB
Hail, Potter
- When
- May 23, 4:36 PM CST to 4:38 PM CST
- Where
- Potter County, 11.62 mi N of Amarillo to 10.57 mi NNW of (Ama)amarillo Intl A
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.367, -101.847
A discrete thunderstorm developed over southern Moore County and moved to the southeast. As the storm moved to the southeast it entered Potter County and reached the northern city limits of Amarillo (Potter County). The thunderstorm produced 1 inch hail on US Highway 287 before having its inflow undercut by another thunderstorm. This thunderstorm quickly decayed and did not cause any further severe weather reports.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Vermont, May 23 to 28, 2013$2.1 million · 9 events
- Tornadoes and Hail in Texas, May 23, 2013$335,000 · EF1 · 15 events
- Tornado and Hail in Texas, May 23, 2013$100,000 · EF0 · 46 events
- Flash Flooding and Hail in Texas, May 23, 2013$100,000 · 1.75 in hail · 26 events
- Flash Flooding and Hail in Oklahoma, May 23, 2013$105,000 · 2.5 in hail · 18 events
- High Wind in Wyoming, May 23 to 24, 2013$145,000 · 70 kt wind · 4 events
- Hail and Damaging Wind in New York, May 23, 2013$35,000 · 1.5 in hail · 2 events
- Lightning Strikes in West Virginia, May 23, 20132 injured · 2 events
- Flash Flooding in New York, May 23, 20139 events
- Flash Flooding in Maryland, May 23, 20135 events
- Flash Flooding in Texas, May 23 to 24, 20135 events
- Flash Flood and Damaging Winds in Connecticut, May 23, 2013$6,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454382.